Statin therapy causes what substance deficiency? - USMLE Forums
USMLE Forums Logo
USMLE Forums         Your Reliable USMLE Online Community     Members     Posts
Home
USMLE Articles
USMLE News
USMLE Polls
USMLE Books
USMLE Apps
Go Back   USMLE Forums > USMLE Step 1 Forum

USMLE Step 1 Forum USMLE Step 1 Discussion Forum: Let's talk about anything related to USMLE Step 1 exam


Reply
 
Thread Tools Search this Thread Display Modes
  #1  
Old 07-22-2012
USMLE Forums Master
 
Steps History: 1+CK+CS
Posts: 1,039
Threads: 189
Thanked 570 Times in 323 Posts
Reputation: 580
Drug Statin therapy causes what substance deficiency?

At his annual physical examination, a 59-year-old man complains of aching in his thighs that occurs during his 5-mile morning runs. He has made no significant changes in the length or speed of the running schedule. The patient has a history of elevated blood lipids and has been taking a standard daily dose of a statin drug for the past 2 years. A routine laboratory profile is normal, but the creatine phosphokinase (CPK) value is elevated. A deficiency in which of the following substances created by the statin drug is causing the patientís symptoms?

a) Cholesterol
b) Dehydroepiandrosterone
c) Isoprene
d) Vitamin D
Reply With Quote Quick reply to this message
The above post was thanked by:
anomali (07-24-2012), eveli55 (07-22-2012), thensg300 (12-07-2015)



  #2  
Old 07-22-2012
Guest
 
Steps History: ---
Posts: 197
Threads: 9
Thanked 98 Times in 64 Posts
Reputation: 108
Default

??? I was searching for farnesyl pyroPO4 or Coenzyme Q but its not in the options.
I guess cholesterol?
Reply With Quote Quick reply to this message
  #3  
Old 07-22-2012
USMLE Forums Newbie
 
Steps History: Not yet
Posts: 6
Threads: 1
Thanked 0 Times in 0 Posts
Reputation: 10
Default

I think it is option D b/c ones you dont have cholesterol than ultimately you are deficient in vitamin D
Reply With Quote Quick reply to this message
 
  #4  
Old 07-22-2012
USMLE Forums Veteran
 
Steps History: 1+CK+CS+3
Posts: 230
Threads: 20
Thanked 74 Times in 58 Posts
Default

Probably is C
Reply With Quote Quick reply to this message
  #5  
Old 07-22-2012
USMLE Forums Scout
 
Steps History: Not yet
Posts: 76
Threads: 7
Thanked 5 Times in 4 Posts
Reputation: 15
Default

I'll go with a. Decre mevalonate decre squareness decre lanosterol decree cholesterol which can lead to decre in vit d, decre steroids and decre isoprene which stabilize cell membrane. Also decre Nile acids
Reply With Quote Quick reply to this message
  #6  
Old 07-22-2012
USMLE Forums Scout
 
Steps History: Not yet
Posts: 76
Threads: 7
Thanked 5 Times in 4 Posts
Reputation: 15
Default

Wht ur answer cassndra
Reply With Quote Quick reply to this message
  #7  
Old 07-22-2012
USMLE Forums Veteran
 
Steps History: 1+CK+CS+3
Posts: 205
Threads: 6
Thanked 151 Times in 80 Posts
Reputation: 161
Correct Answer

its c and here is the explanation

http://www.cholesterol-and-health.com/Isoprene.html
Reply With Quote Quick reply to this message
The above post was thanked by:
587964 (07-24-2012), anomali (07-24-2012)
  #8  
Old 07-22-2012
alfjof's Avatar
USMLE Forums Veteran
 
Steps History: Step 1 Only
Posts: 251
Threads: 56
Thanked 105 Times in 63 Posts
Reputation: 115
Send a message via Yahoo to alfjof
Default

The answer is A because the STATIN DRUGS produce an increase in CPK
__________________
Happy to Learn New Concept and Mechanism each Day
Reply With Quote Quick reply to this message
  #9  
Old 07-24-2012
curiousmind's Avatar
USMLE Forums Scout
 
Steps History: ---
Posts: 82
Threads: 5
Thanked 21 Times in 15 Posts
Reputation: 31
Default

possibly vitamin d, as vit d is synthesized from 7 dehydrocholesterol.

Pathway: UV light
7 dehydrocholesterol------cholecalciferol-------25 OH cholecalciferol----1,25dihydroxycholecalcifero
Reply With Quote Quick reply to this message
  #10  
Old 07-24-2012
USMLE Forums Addict
 
Steps History: 1 + CS
Posts: 160
Threads: 6
Thanked 47 Times in 38 Posts
Reputation: 57
Default

C)..Please reveal the answer....
__________________
I am not 'THE BEST', but I am not like 'THE REST'..
Reply With Quote Quick reply to this message
  #11  
Old 07-24-2012
USMLE Forums Master
 
Steps History: 1+CK+CS+3
Posts: 791
Threads: 76
Thanked 673 Times in 317 Posts
Reputation: 691
Default

Quote:
Originally Posted by offpiste View Post
its c and here is the explanation

http://www.cholesterol-and-health.com/Isoprene.html

i heard it for the first time......what weird questions do these ppl frame...

casandra--its time to unveil the answer
Reply With Quote Quick reply to this message
  #12  
Old 07-24-2012
Guest
 
Steps History: ---
Posts: 197
Threads: 9
Thanked 98 Times in 64 Posts
Reputation: 108
Default

Quote:
Originally Posted by offpiste View Post
its c and here is the explanation

http://www.cholesterol-and-health.com/Isoprene.html
To go one more step ahead on the question, its important to understand that prenylation is the mechanism by which CoQ(or any protein, for that matter) manages to enter a cell membrane. Farnesyl pyrophosphate and geranylgeranyl are required, not to synthesize CoQ, but to place it in the inner mitochondrial membrane.

This is actually mentioned in the post translational modifications section in kaplan biochem.

thanks for the question casandra.
Reply With Quote Quick reply to this message
  #13  
Old 07-24-2012
USMLE Forums Addict
 
Steps History: Not yet
Posts: 108
Threads: 15
Thanked 23 Times in 14 Posts
Reputation: 33
Default

At his annual physical examination, a 59-year-old man complains of aching in his thighs that occurs during his 5-mile morning runs. He has made no significant changes in the length or speed of the running schedule. The patient has a history of elevated blood lipids and has been taking a standard daily dose of a statin drug for the past 2 years. A routine laboratory profile is normal, but the creatine phosphokinase (CPK) value is elevated. A deficiency in which of the following substances created by the statin drug is causing the patientís symptoms?

a) Cholesterol
Reply With Quote Quick reply to this message
  #14  
Old 07-24-2012
USMLE Forums Master
 
Steps History: 1+CK+CS
Posts: 1,039
Threads: 189
Thanked 570 Times in 323 Posts
Reputation: 580
Default correct answer :)

The correct answer is c) Isoprene

The question was asking about the deficiency related to the symptoms/side effects of the statins - elevated CK-MB = muscle destruction. Low level cholesterol is not the cause. Deficiency in Q10 is.

The official explanation:
Ten isoprene units are needed to form the tail on coenzyme Q10. A deficiency in isoprene in the cholesterol pathway would create a coenzyme Q10 deficiency and impair energy metabolism in muscle.
Reply With Quote Quick reply to this message
The above post was thanked by:
curiousmind (07-25-2012), riya rai (07-24-2012), thensg300 (12-07-2015)



Reply

Tags
Biochemistry-, Pharmacology-, Step-1-Questions

Quick Reply
Message:
Options

Register Now

In order to be able to post messages on the USMLE Forums forums, you must first register.
Please enter your desired user name, your email address and other required details in the form below.
User Name:
Password
Please enter a password for your user account. Note that passwords are case-sensitive.
Password:
Confirm Password:
Email Address
Please enter a valid email address for yourself.
Email Address:
Medical School
Choose "---" if you don't want to tell. AMG for US & Canadian medical schools. IMG for all other medical schools.
USMLE Steps History
What steps finished! Example: 1+CK+CS+3 = Passed Step 1, Step 2 CK, Step 2 CS, and Step 3.

Choose "---" if you don't want to tell.

Favorite USMLE Books
What USMLE books you really think are useful. Leave blank if you don't want to tell.
Location
Where you live. Leave blank if you don't want to tell.

Log-in

Human Verification

In order to verify that you are a human and not a spam bot, please enter the answer into the following box below based on the instructions contained in the graphic.



Thread Tools Search this Thread
Search this Thread:

Advanced Search
Display Modes


Similar Threads
Thread Thread Starter Forum Replies Last Post
B12 deficiency getting worse with folate deficiency Androide89 USMLE Step 1 Forum 10 06-20-2016 03:19 AM
Death by a substance! Casandra USMLE Step 1 Forum 16 05-06-2014 06:26 AM
Substance Abuse ricko335 USMLE Step 1 Forum 0 10-13-2011 04:28 AM
Substance abuse versus Substance Dependence kemoo USMLE Step 1 Forum 1 01-24-2011 04:53 AM
AudioQuickHitz by Substance P download 10toe USMLE Links & Free Ads 2 12-01-2010 10:45 AM

RSS Feed
Find Us on Facebook
vBulletin Security provided by vBSecurity v2.2.2 (Pro) - vBulletin Mods & Addons Copyright © 2017 DragonByte Technologies Ltd.

USMLE® & other trade marks belong to their respective owners, read full disclaimer
USMLE Forums created under Creative Commons 3.0 License. (2009-2014)